MAUDE Adverse Event Report: BOVIE MEDICAL CORP MCKESSON; ELECTORSURGICAL PENCIL

BOVIE MEDICAL CORP MCKESSON; ELECTORSURGICAL PENCIL
Model Number 22-ESP1H
Health Effect - Clinical Code Superficial (First Degree) Burn (2685)
Date of Event 04/28/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product was inspected prior to surgery, but was not documented.Customer is using a renuvion generator with serial number (b)(4) at 35/35 cut and coag.Customer used the device about 20% of surgery time.Customer confirmed that they replaced the electrode that came with the 22-esp1h with another branded electrode.Customer stated they confirmed the electrode was fully inserted.Customer stated the metal shaft was not exposed during the surgery, customer confirmed eschar was removed from the electrode as needed and there was no buildup on the electrode during surgery.This issue occurred during a breast lift procedure.Burned area of skin was removed to prevent further scarring.Another device was used to complete the surgery, however the device did not break, nor did it cause permanent injury to patient.We were made aware on 5/15/2022 that the pencil was available for return.An rma was provided.A follow up report will be submitted once we have evaluated the device.This is an isolated event.
 
Event or Problem Description
The customer alleged that while using a 22-esp1h with an unknown electode part number/brand, the patient received a minor burn around the entry way of the operating site during a breast lift procedure.
 
Additional Manufacturer Narrative
Product was received through the rma room on date 6/15/2022.Product handpiece was tested with in house generator, electrode, and grounding electrode pad and cable.Product functioned as intended, arcing to the grounding plate, confirming device passes continuity testing.Review of ethicon/megadyne website found electrode replaced from the 22-esp1h is their part number 0012m - e-z clean blade modified 2.5 inch.Complaint confirmed.It is believed the pencil-to-electrode connection area became exposed to blood/bodily fluids, causing arcing/burning at the connection site.(reference img_0533) this exposure to heat on the metal shaft may have led to a break down of insulation and potential for shock/arcing to the patient from the exposed shaft.Root cause is believed to be operator error in choosing the incorrect electrode.Based on the above information and the information provided in the intial report.No further actions are required.This can be seen as the final report.If additional information is obtained that alleges any additional patient involvement or the need for corrective actions, a follow up report will be submitted.

Brand Name
MCKESSON
Common Device Name
ELECTORSURGICAL PENCIL
Manufacturer (Section D)
BOVIE MEDICAL CORP
5115 ulmerton road
clearwater FL 33760
Manufacturer (Section G)
BOVIE MEDICAL CORP
5115 ulmerton corp
clearwater FL 33760
Manufacturer Contact
brandi meath
3034 owen drive
antioch, TN 37013
6159645290
MDR Report Key14461874
Report Number3007208013-2022-00020
Device Sequence Number5050605
Product Code GEI
UDI-Device Identifier10612479209128
UDI-Public10612479209128
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 07/06/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/20/2024
Device Model Number22-ESP1H
Device Catalogue Number22-ESP1H
Device Lot Number210406046
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/28/2022
Supplement Date Received by Manufacturer04/28/2022
Initial Report FDA Received Date05/20/2022
Supplement Report FDA Received Date07/06/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/01/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown